Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Bismarck, ND

June 8, 2000Mountrail County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 8, 2000, 6:02 AM CDT for Mountrail County, Ward County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 8, 2000, 6:02 AM CDT (11:02 UTC)
Expired
Jun 8, 2000, 6:30 AM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mountrail County, ND, Ward County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS53 KBIS 081103
SVRBIS
NDC061-101-081130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
602 AM CDT THU JUN 8 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 630 AM CDT

* AT 602 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BLAISDELL...OR ABOUT 42
  MILES WEST OF MINOT...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HARTLAND AT 620 AM CDT
   BERTHOLD...CARPIO AT 625 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4850 10220 4813 10226 4815 10165 4842 10164
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:45 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 2:45 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT THU JUN 8 2000

MAIN FORECAST ISSUE...CONVECTION CHANCES AND FAVORED LOCATIONS.

THE NEXT 48 HOURS WILL BRING A SHIFT IN THE LONG WAVE RIDGE POSITION
FROM THE ROCKIES TO THE WESTERN GREAT LAKES...MAKING FOR A MORE
CONVECTIVELY FAVORABLE ENVIRONMENT AS THE CAP SHIFTS SOUTHEAST AND
MID LEVEL WINDS BACK TO THE SOUTHWEST.

THE VORT LOBE IN EASTERN MONTANA WILL SLOWLY MOVE ACROSS THE STATE
TODAY...AND WILL BE EAST OF A JMS/DVL LINE AT 00Z THIS EVENING. WITH
THE 700 MB 14 DEGREE LINE THROUGH THE SOUTHWEST QUARTER OF THE STATE
THIS WILL LIKELY LIMIT ANY CONVECTION TODAY TO THE NORTHERN QUARTER
OF THE STATE.

THIS EVENING AND TONIGHT ANOTHER VORT LOBE WILL RIPPLE ACROSS
EASTERN MONTANA AND INTO WESTERN NORTH DAKOTA. AGAIN THE 700 MB
THERMAL CAP WILL BE FAIRLY STRONG...INHIBITING CONVECTION. THE NEXT
IMPULSE ARRIVES FRIDAY EVENING AND THIS TIME THE THERMAL CAP HAS
SHIFTED SOUTHEAST EXPOSING THE CWA TO CONVECTION.

AT THE SURFACE A HIGH PRESSURE SYSTEM MOVING SOUTHEAST OUT OF THE
NORTHERN PRAIRIE PROVINCES WILL DEPRESS THE EAST/WEST BOUNDARY IN
NORTHERN NORTH DAKOTA SOUTHWARD TO THE NORTH DAKOTA/SOUTH DAKOTA
BORDER BY EVENING. WITH IMPRESSIVE 850 MB TEMPERATURES NEAR 30
DEGREES C PROGGED AND +60 DEWPOINTS POOLING ALONG THE FRONT IT WILL
NEVERTHELESS BE A HOT AND HUMID DAY FOR THE SOUTHERN HALF OF THE
CWA. TONIGHT A SURFACE LOW WILL MOVE EAST ALONG THE BOUNDARY AND
THIS MAY BE ENOUGH TO PUSH ACTIVITY THROUGH THE CAP...IF IT DOES IT
WILL LIKELY BE SEVERE. AT THIS TIME HOWEVER SPC MUST FEEL THE CAP
WILL BE STRONG ENOUGH TO HOLD...AS IT HAS KEEP THE SLIGHT RISK OUT
OF THE STATE FOR TODAY AND TONIGHT.

ON FRIDAY WE WILL NOT BE OUT OF THE WOODS YET...WITH THE BOUNDARY
STILL RUNNING FROM MOBRIDGE THROUGH GRAND FORKS AND THE NORTHERN EDGE
OF THE THERMAL CAP DEPRESSED TO THE SOUTHEAST OF THE CWA. DEWPOINTS
ARE STILL PROGGED AT 60 DEGREES OVER THE SOUTHEASTERN PORTION OF OUR
CWA.

IN THE NEAR TERM SEVERE CONVECTION RIDING ALONG THE NORTH EDGE OF
THE CAP IS NOW IN NORTHWESTERN NORTH DAKOTA. THIS ACTIVITY MAY
ADVANCE TO THE MINOT AREA BY DAYBREAK.

.BIS...NONE.
RS LEBLANG

In the hours before

Special weather statement, Jun 8, 4:00 AM CDT, 2 hours 2 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT THU JUN 8 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE IN NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA EARLY THIS MORNING AND AGAIN THIS EVENING AND TONIGHT...

FORECAST...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWEST
AND NORTH CENTRAL NORTH DAKOTA EARLY THIS MORNING. AFTER A VERY WARM
AND HUMID DAY THUNDERSTORMS WILL AGAIN DEVELOP IN EASTERN MONTANA
AND MOVE INTO NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. SOME OF
THESE STORMS OVER THE NORTHWEST PART OF THE STATE MAY BECOME SEVERE
EARLY TONIGHT.

DISCUSSION...A WARM FRONT WILL LIE ACROSS CENTRAL NORTH DAKOTA TODAY
WITH VERY WARM UNSTABLE AIR TO ITS SOUTH. THE FRONT IS THE FOCUS FOR
THUNDERSTORMS EARLY THIS MORNING AND WILL AGAIN BE THE FOCUS LATE
THIS AFTERNOON AND TONIGHT. BECAUSE OF STRONG THERMAL CAPPING THE
THUNDERSTORMS WILL LIKELY BE LIMITED TO THE NORTHWESTERN PORTION OF
THE STATE.

WEATHER SPOTTERS MAY BE NEEDED IN NORTHWEST NORTH DAKOTA LATE THIS
AFTERNOON AND TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

RS LEBLANG

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:35 AM CDTSevere Thunderstorm WarningBISWilliams55 min
Jun 8, 5:11 AM CDTSevere Thunderstorm WarningBISMountrail49 min
Jun 8, 6:33 AM CDTSevere Thunderstorm WarningBISWard57 min
Jun 8, 9:00 AM CDTSevere Thunderstorm WarningBISBottineau60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.